TBears Forever


I am a type 2 diabetic and after 12 years of controlling my sugars with diet and exercise it seems they are now rising. My last A1C was 7.7 My doctor has prescribed Metformin. I have never taken the drug before so what should I expect in terms of side effects and what should it do for me?

Dr. David Erani


First of all, you should know that the fact that you now need medication to control your blood glucose does not mean that you have “failed” in any way. It is the nature of type 2 diabetes that the body tends to need more help over time. There are a lot of good things about metformin. It is very effective. People can typically lower their A1C by approximately 1% by taking metformin. It is very safe. It has little to no risk of causing hypoglycemia. It does not cause weight gain as some other diabetes treatments can. There is even some evidence that metformin decreases the risk of certain types of cancer, though this has not been firmly established. All that, and you can get it for $4 per month! For these reasons, metformin is always the first medicine we reach for in type 2 diabetes unless the individual has a specific contraindication, a reason that they cannot take it. Contraindications to metformin include kidney disease, cirrhosis, and unstable heart failure. Metformin can cause side effects. Diarrhea is the most common one. Side effects are less likely when metformin is taken with food. Starting at a low dose and increasing the dose slowly can also help.

January 5, 2013 at 3:25 pm

3 replies

JSJB 2013-01-20 04:42:54 -0600 Report

I have been on Metformin 500 for over a year now and have no side effects. Just recently I stopped taking it for a week and my blood sugar stayed at 100-115. I do not know if I did something wrong but my last test showed 136, I haven't been that high for about a year, so I took metformin and the next morning it was 99. I guess each person is different. Oh, I'm 70 yrs and never went to doctors until I broke my wrist and they found that my BG was almost 200, so you see I am not use to taking meds unless I have to. I always beleived that the body can cure itself with out meds and for 70 yrs it worked.

Lentyl 2013-01-18 11:57:29 -0600 Report


I'm taking Metformin 500 mg. twice daily at the request of my retinologist. There are no side effects for me taking the tablet in the middle of the meal. Initially I started with 250 mg. twice a day, with my Dr.'s approval, in order to get my system adjusted. Took only one day to adjust and after 7 days I was at the full prescribed dose. Each person with diabetes reacts differently, not only to diet and exercise, but also to medications. My appetite has lessened as well. Is this a side effect of Metform? I don't know. I wish you success.

TBears Forever
TBears Forever 2013-01-11 15:20:34 -0600 Report

Thank You! Your information makes me feel better and I certainly will try it out and see how it does. The rumors of weight gain was a big concern for me too having struggled with it for awhile. Thanks again and have a great weekend.